Wyoming, 2001

Tornado in Wyoming, June 3, 2001

June 3, 2001 · NWS RIW · 1 event in 1 county or zone

3 brief tornadoes reported by at least 3 or 4 motorists on highway 20/26 just northeast of Natrona. Report relayed by Natrona County Law Enforcement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

3 brief tornadoes reported by at least 3 or 4 motorists on highway 20/26 just northeast of Natrona. Report relayed by Natrona County Law Enforcement. Path length, width, Fujita number and ending time are all estimates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 3, 2:30 AM MST, 9 hours 10 minutes earlier.

Area forecast discussion, Jun 3, 2:30 AM MST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MDT SUN JUN 3 2001

A SMATTERING OF SHOWERS ACROSS THE AREA AT PRESENT WITH TEMPERATURES
STILL ON THE MILD SIDE.  OVERALL CLOUD TOPS HAVE BEEN WARMING AND
CLOUDS THINNING LAST FEW HOURS.  THUS AT LEAST SOME SUN APPEARS
IMMINENT THIS MORNING FOR MOST...WHICH SHOULD AID IN ATMOSPHERE
DESTABILIZING AS POTENT UPPER SHORTWAVE HEADS OUR WAY.  THIS FEATURE
SHOWING UP WELL ON SATELLITE IMAGERY AS IT DIGS UPPER TROF INTO
NORTHEAST NEVADA.  EVENING MODELS HAVE TRENDED SLOWER WITH THIS
UPPER SYSTEM...HAVING A CLOSED LOW HANGING OUT OVER WYOMING INTO
TUESDAY.  COLD AIR STILL WELL WEST...BUT SHOULD FILTER IN STEADILY
TODAY AS TROF MOVES IN.  WIND TO PICK UP BY AFTERNOON AS GRADIENT
TIGHTENS WITH APPRAOCHING SURFACE HIGH.  SHORTWAVE ROARS ACROSS
WESTERN AND CENTRAL WYOMING THIS AFTERNOON AND EVENING...WITH PLENTY
OF MOISTURE AVAILABLE...SO SOME DECENT RAINFALL TO BE HAD...THO WILL
BE SPOTTY AS IS THE CASE WITH CONVECTIVE EVENTS.  BEST CHANCE OF
HEAVY RAINFALL APPEARS TO BE NORTHEAST PART OF THE CWA OVER EAST
JOHNSON COUNTY WITH DEEPEST PROGGED MOISTURE...GOOD LOW LEVEL
CONVERGENT/UPPER LEVEL DIVERGENT COUPLET...AND HIGHEST CAPE TO GO
ALONG WITH THE VORT ENERGY.  HAVE CHANGED MOST WORDING TODAY TO
REFLECT CONVECTION.  THIS TO GRADUALLY BECOME MORE STRATIFORM
TONIGHT.  AS COLD AIR ARRIVES AND TEMPERATURES FALL...DECENT SNOW
(FOR JUNE) TO BE HAD IN THE MOUNTAINS...WITH POSSIBLE LIGHT
ACCUMULATONS IN SOME OF THE BASINS AS 700 TEMPERATURES FALL TO
MAINLY -4 TO -7 C.   WITH TREND OF SYSTEM SLOWER...HAVE DITCHED THE
CLEARING IDEA TONIGHT AND LEFT CLOUDS AND POPS IN FOR MOST THRU
MONDAY.  WILL LEAVE FOR SUBSEQUENT SHIFT TO DETERMINE IF
PRECIPITATION NEEDS TO BE ADDED FOR TUESDAY.  WILL CONTINUE SPS FOR
COLD TEMPERATURES...SNOW...AND WIND.

.RIW...NONE

VALONE

In the hours before

Special weather statement, Jun 3, 8:06 AM MST, 3 hours 34 minutes before
WYZ015-027-028-040000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
906 AM MDT SUN JUN 3 2001

THE SEVERE WEATHER POTENTIAL IN WESTERN AND CENTRAL WYOMING WILL BE
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

DISCUSSION...
THE COMBINATION OF AN UNSEASONABLY STRONG UPPER DISTURBANCE MOVING
ACROSS THE REGION FROM THE WEST AND LOW LEVEL EASTERLY FLOW WILL
RESULT IN SCATTERED THUNDERSTORMS TODAY. THERE IS A SLIGHT CHANCE
THAT SOME OF THESE STORMS WILL DEVELOP LARGE HAIL AND VERY STRONG
WIND GUSTS FROM MIDDAY TODAY THROUGH THIS AFTERNOON.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING4

JOHNSON
NATRONA

WCJIN-WYNE
RWM
Special weather statement, Jun 3, 9:01 AM MST, 2 hours 39 minutes before
WYZ011>014-019-020-031700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1001 AM MDT SUN JUN 3 2001

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL FREMONT AND
WESTERN SUBLETTE COUNTIES...

AT 1000 AM MDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM THE RIVERTON AREA SOUTH TO NEAR
ATLANTIC CITY. THE STORMS WERE MOVING NORTHEAST AT BETWEEN 35
AND 40 MILES AN HOUR...AND MAY PRODUCE ISOLATED WIND GUSTS TO
NEAR 50 MPH...AS WELL AS BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT
LIGHTNING.

ANOTHER AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER WESTERN
SUBLETTE COUNTY.  THESE STORMS WERE MOVING NORTHEAST AT AROUND
20 MILES AND HOUR. SMALL HAIL...BRIEF HEAVY RAIN AND
FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

WCJIN-WYNW-WYSW

DN
Special weather statement, Jun 3, 11:30 AM MST, 10 minutes before
WYZ015-027-028-031930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1230 PM MDT SUN JUN 3 2001

...SEVERE THUNDERSTORM WARNING FOR WESTERN NATRONA COUNTY HAS
EXPIRED...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NATRONA AND JOHNSON
COUNTIES UNTIL 600 PM MDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF NORTHEAST
AND EAST CENTRAL WYOMING UNTIL 600 PM MDT...INCLUDING NATRONA AND
JOHNSON COUNTIES.  AT 1230 PM MDT...RIVERTON DOPPLER RADAR SHOWED
A LINE OF VERY STRONG THUNDERSTORMS EXTENDING FROM SOUTHWEST JOHNSON
COUNTY TO SOUTHWEST NATRONA COUNTY. THE LINE OF STORMS WAS MOVING
EAST AT AROUND 20 MILES AND HOUR...WITH INDIVIDUAL STORMS MOVING
NORTHEAST AT BETWEEN 25 AND 35 MILES AN HOUR.

PERSONS IN NORTHEAST AND WEST CENTRAL WYOMING SHOULD STAY ABREAST OF
CHANGING WEATHER CONDITIONS THIS AFTERNOON...AND LISTEN TO NOAA
WEATHER RADIO AND COMMERCIAL RADIO AND TV FOR ADDITIONAL STATE3MENTS
AND POSSIBLE WARNINGS.

WCJIN-WYNE
DN

The radar

The Riverton/Lander radar (KRIW), 139 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Natrona

When
June 3, 11:40 AM MST to 11:41 AM MST
Where
Natrona County, 3 mi NE of Natrona
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
43.067, -106.767

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyThe tornado archive for Wyoming, 2001Warnings in Wyoming, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251627.